Texas, 2011

Wildfire in Texas, March 10, 2011

March 10, 2011 · NWS SJT · 1 event in 1 county or zone

A grassland wildfire developed as a result of very dry, warm air and plentiful fuels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A grassland wildfire developed as a result of very dry, warm air and plentiful fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 10, 10:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 10, 10:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1045 AM CST THU MAR 10 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SOUTH TO SOUTHEAST WINDS OF 5 TO 10 KNOTS WILL CONTINUE THROUGH
TONIGHT. WINDS WILL BECOME SOUTH TO SOUTHWEST AT 15 TO 20 KNOTS
BETWEEN 15Z AND 17Z FRIDAY. CIRRUS WILL INCREASE
TONIGHT WITH VFR CONDITIONS PREVAILING THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 522 AM CST THU MAR 10 2011/

DISCUSSION...
EXPECT VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. AVIATION BELOW HAS ADDITIONAL INFORMATION.

AVIATION...
SURFACE HIGH PRESSURE WILL CONTINUE TO DOMINATE TEXAS TODAY. LIGHT
WINDS THIS MORNING ACROSS WEST CENTRAL TEXAS WILL GRADUALLY BECOME
SOUTH AT AROUND 10 KNOTS OR LESS BY THIS AFTERNOON AS THE SURFACE
HIGH PRESSURE CENTER SHIFTS INTO EAST TEXAS. OVERNIGHT TONIGHT
SOUTHEASTERLY LOW-LEVEL FLOW BEGINS TO DEVELOP ACROSS WEST CENTRAL
TEXAS AS THE SURFACE HIGH PRESSURE CENTER MOVES INTO THE SOUTHERN
MISSISSIPPI DELTA REGION.

HUBER

PREV DISCUSSION... /ISSUED 442 AM CST THU MAR 10 2011/

SHORT TERM...
BEAUTIFUL SPRING-LIKE WEATHER WILL CONTINUE ACROSS WEST CENTRAL
TEXAS TODAY AND TONIGHT. LIGHT SOUTH WINDS THIS MORNING WILL
INCREASE THIS AFTERNOON AS THE SURFACE HIGH PRESSURE DOME
CONTINUES TO MOVE EAST. WITH LOTS OF SUNSHINE...AFTERNOON HIGHS
WILL CONTINUE ABOVE SEASONAL NORMALS...MAINLY IN 70 TO 75 RANGE.
OVERNIGHT TONIGHT...LOOK FOR CLEAR SKIES...LIGHT SOUTH WINDS...AND
LOWS MAINLY IN THE 40S.

HUBER

LONG TERM...
THE PRIMARY ITEM OF FOCUS IS WITH THE HEIGHTENED FIRE WEATHER
POTENTIAL FRIDAY AFTERNOON.

TEMPERATURES FRIDAY AFTERNOON WILL BE WELL-ABOVE NORMAL WITH HIGHS
IN THE UPPER 70S TO LOWER 80S. RELATIVE HUMIDITY VALUES WILL DROP
BELOW 20 PERCENT ACROSS NORTHWESTERN PART OF OUR CWA BY 11 AM OR
NOON...AND ACROSS MOST OF OUR CWA BY 2 PM. BOTH THE 00Z MET AND
MAV GUIDANCE INCREASE WIND SPEEDS TO OR ABOVE 20 KT BETWEEN 15Z
AND 18Z AT KABI...KSWW AND KSJT...AND CONTINUE WITH THESE WINDS
THROUGH 21Z. SURFACE PRESSURE GRADIENT IS MAINTAINED IN THE
AFTERNOON. THIS WILL NOT BE AS POTENT OF A SETUP AS WHAT OCCURRED
WITH THE PAST TWO FIRE WEATHER EVENTS. HOWEVER...FROM THE
INDICATIONS IN THE 00Z MODELS...BELIEVE THAT RED FLAG CONDITIONS
WILL BE MET ACROSS THE PART OF OUR CWA ROUGHLY NORTHWEST OF A LINE
FROM OZONA TO SONORA TO COLEMAN TO CROSS PLAINS. THE LONGEST
DURATION WILL BE ACROSS THE BIG COUNTRY...BUT THE TIME FRAME
OVERALL LOOKS TO BE FROM 11 AM TO 4 OR 5 PM.

AN UPPER SHORTWAVE TROUGH WILL MOVE EAST ACROSS THE NORTHERN PLAINS
ON FRIDAY. TRAILING PORTION OF ASSOCIATED COLD FRONT TO MOVE SOUTH
ACROSS THE BIG COUNTRY SATURDAY MORNING. THE 00Z GFS HAS THIS
FRONT STALLING BY THE TIME IT REACHES A CROSS PLAINS TO OZONA LINE
SATURDAY AFTERNOON. THIS IS CONSISTENT WITH THE THE 00Z GFS FROM
24 HOURS AGO. THE LOCATION OF THE FRONTAL BOUNDARY WILL HAVE AN
EFFECT ON HIGH TEMPERATURES SATURDAY AFTERNOON. EXPECT THE COOLER
READINGS TO BE ACROSS THE BIG COUNTRY AND NORTHWEST CONCHO VALLEY.
SOUTH OF THE BOUNDARY EXPECT LITTLE CHANGE IN MAX TEMPERATURES...
THOUGH MAY BE A FEW DEGREES WARMER IN OUR SOUTHERN COUNTIES GIVEN
THE 850 MB THERMAL RIDGING PATTERN.

WITH THE SYSTEM FOR LATE SUNDAY...00Z GFS AND ECMWF NOW JUST SHOW
A MINOR PERTURBATION IN THE FLOW ENTERING TEXAS SUNDAY NIGHT. WITH
PRESENCE OF A WEAK EAST-WEST SURFACE BOUNDARY...WEAK INSTABILITY
AND ADEQUATE MOISTURE...THE MODELS HAVE QPF ACROSS PARTS OF OUR
AREA SUNDAY NIGHT INTO MONDAY. MADE LITTLE CHANGE TO THE POP
GRIDS...BUT LOWERED TO LESS THAN 15 PERCENT ACROSS THE SOUTHERN
HALF OF OUR CWA SUNDAY NIGHT AND KEPT IN OUR FAR EASTERN COUNTIES
MONDAY MORNING. CONFIDENCE IS LOW HOWEVER FOR RAIN CHANCES.

A DRY FORECAST IS ANTICIPATED FOR THE EARLY TO MIDDLE PART OF NEXT
WEEK. THE GFS INCREASES LOW-LEVEL MOISTURE TO A CONSIDERABLE
EXTENT...BUT THIS MAY BE OVERDONE TO SOME EXTENT. COULD HAVE A
CYCLE OF LATE NIGHT/MORNING LOW CLOUD DEVELOPMENT AND EXPANSION
NORTH INTO OUR CWA...AND HAVE REFLECTED THIS IN THE SKY GRIDS.
ABOVE NORMAL TEMPERATURES ARE INDICATED WITH LOW-LEVEL SOUTHERLY
FLOW. THE PRESENCE OF LOW-LEVEL MOISTURE SHOULD HELP TO EASE FIRE
WEATHER CONCERNS HOWEVER...WITH AFTERNOON RELATIVE HUMIDITY
VALUES NOT DROPPING AS LOW.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 72  44  80  47  73 /   0   0   0   0   0
SAN ANGELO 	 74  40  82  45  80 /   0   0   0   0   0
JUNCTION 	 73  36  78  45  81 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Mar 10, 4:22 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 AM CST THU MAR 10 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
422 AM CST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ELEVATED TO CRITICAL FIRE DANGER IS POSSIBLE ON FRIDAY AS GUSTY
SOUTH WINDS DOMINATE DURING THE DAYLIGHT HOURS. WITH AFTERNOON
RELATIVE HUMIDITY VALUES LIKELY DROPPING BELOW 20
PERCENT...CONDITIONS WILL BE FAVORABLE FOR GRASS OR BRUSH FIRES TO
QUICKLY BECOME OUT OF CONTROL. THUS...WE MAY NEED TO ISSUE A RED
FLAG WARNING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Saba

When
March 10, 2:00 PM CST to 9:00 PM CST
Where
San Saba forecast zone
Reported by
State Official
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

A wildfire burned 400 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293435.